Louisiana, 2016

Flash Flooding in Louisiana, August 25, 2016

August 25, 2016 · NWS SHV · 4 events in 1 county or zone

A hot, humid, and unstable air mass was in place across much of the Ark-La-Tex region on August 25th, which sat on the western periphery of an upper level ridge of high pressure that was anchored over the Tennessee Valley. An upper level disturbance rounded this ridge to the northwest over the region during the afternoon, contributing to the development of scattered to numerous showers and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A hot, humid, and unstable air mass was in place across much of the Ark-La-Tex region on August 25th, which sat on the western periphery of an upper level ridge of high pressure that was anchored over the Tennessee Valley. An upper level disturbance rounded this ridge to the northwest over the region during the afternoon, contributing to the development of scattered to numerous showers and thunderstorms over much of Southwest Arkansas, North Louisiana, and portions of East Texas. These storms continued to redevelop along outflow boundaries as they built westward during the afternoon and evening, but moved very little resulting in locally heavy rain falling over the same areas over an extended period of time. Given the already saturated grounds from an abnormally wet August, these heavy rains quickly ran off, resulting in areas of flash flooding across portions of extreme Northwest Louisiana and Southwest Arkansas. Widespread rainfall amounts of one to three inches, with isolated higher amounts near four inches, fell over much of North Louisiana, Southwest Arkansas, and portions of East Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 25, 3:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 25, 3:09 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
409 PM CDT THU AUG 25 2016

.DISCUSSION...
Latest water vapor loops clearly show a rich plume of tropical
moisture streaming northwest into the area from the Gulf of Mexico
and around the western periphery of an upper ridge centered over
the Southeast U.S. An upper wave moving west through the Gulf has
tapped into this moisture and aided in development quite a bit of
convection over Southern Arkansas, much of Louisiana, and portions
of East Texas. Steering flow aloft is relatively weak. PW values
above 2 inches combined with training cells could lead to some
localized flooding with this activity. Convection is mainly
diurnally driven and is expected to greatly diminish after sunset.
Large scale ascent from this Gulf wave will remain over the area
and will allow at least a slight chance for showers and
thunderstorms tonight before coverage and intensity increase
during the daytime hours of Friday. A severe weather threat is not
anticipated, but gusty winds and a localized flooding threat are
possible with the stronger storms.

By Saturday, the Gulf wave will be just off the Texas coast. A
surface low will develop with the wave, which will shift most of
the deepest moisture south and west of the CWA. Thus, chances for
diurnal convection will gradually decrease through the weekend,
but a chance for scattered thunderstorms will remain possible
during the daytime hours especially southwest of a line from
Broken Bow, OK, to Jena, LA. The low will move farther inland into
Texas by the beginning of next week leaving most of the CWA on the
dry side. The best rain chances Monday through Wednesday will
generally be limited to the far southern zones in Deep East Texas
eastward into Central Louisiana. As rain chances decrease,
temperatures will gradually climb back into the mid 90s. Heat
indices may rise above 100 degrees F and possibly approach
advisory criteria.

Concerning the tropics...the tropical wave in the Caribbean Sea
continues to be relatively unorganized. Considerable uncertainty
still exists with this system. However, the latest operational
models and ensembles are currently keeping this potential tropical
system well east of our CWA.

/09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  92  74  93 /  20  60  20  30
MLU  74  93  74  93 /  20  50  20  30
DEQ  73  89  72  91 /  20  60  20  30
TXK  73  90  73  91 /  20  60  20  30
ELD  74  91  73  92 /  20  50  20  30
TYR  74  89  73  91 /  20  60  20  30
GGG  73  90  73  91 /  20  60  20  30
LFK  74  91  74  91 /  20  60  20  30

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09
Hazardous weather outlook, Aug 25, 10:56 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU AUG 25 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-261100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1156 AM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY WITH ISOLATED
ACTIVITY TO CONTINUE OVERNIGHT. ANY MID TO LATE DAY STRONG STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY DOWNPOURS AND
CLOUD TO GROUND LIGHTNING. HOWEVER...NO WIDESPREAD SEVERE
THUNDERSTORM THREAT IS EXPECTED. THE RECENT HEAVY RAINS AND
SATURATED SOILS COULD LEAD TO ISOLATED FLOODING IN LOW-LYING OR
POOR DRAINAGE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY. AIR TEMPERATURES
WILL LINGER IN THE LOWER 90S...COMBINED WITH THE HIGH HUMIDITY...
AFTERNOON HEAT INDICES WILL BE NEAR 105 OVER THE WEEKEND AND
POSSIBLY ABOVE 105 DEGREES EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS AND AMATEUR
RADIO OPERATORS IS NOT EXPECTED THROUGH TONIGHT.

09

In the hours before

Special weather statement, Aug 25, 2:20 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT THU AUG 25 2016

ARZ070-071-LAZ001-TXZ112-252100-
MILLER AR-LAFAYETTE AR-CADDO LA-CASS TX-
320 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAFAYETTE AND
SOUTHWESTERN MILLER COUNTIES...NORTHWESTERN CADDO PARISH IN
NORTHWESTERN LOUISIANA AND EAST CENTRAL CASS COUNTIES UNTIL 400 PM
CDT...

AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRIGHTSTAR...OR 11 MILES EAST OF ATLANTA. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATLANTA...QUEEN CITY...FOUKE...IDA...BRIGHTSTAR...RAVANNA...
BLOOMBURG...KIBLAH AND FORT LYNN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3320 9376 3296 9391 3305 9421 3332 9400
TIME...MOT...LOC 2020Z 123DEG 3KT 3313 9396

05
Special weather statement, Aug 25, 2:48 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CDT THU AUG 25 2016

ARZ059-060-070-TXZ097-252130-
MILLER AR-HEMPSTEAD AR-LITTLE RIVER AR-BOWIE TX-
348 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
NORTHWESTERN MILLER...WESTERN HEMPSTEAD AND EAST CENTRAL BOWIE
COUNTIES UNTIL 430 PM CDT...

AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MANDEVILLE...OR NEAR TEXARKANA...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEXARKANA...ASHDOWN...OGDEN...MANDEVILLE...HOMAN...MILLWOOD...
RED BLUFF AND PINE PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3375 9391 3344 9379 3338 9405 3369 9419
      3376 9404
TIME...MOT...LOC 2048Z 158DEG 11KT 3354 9398

05
Special weather statement, Aug 25, 3:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CDT THU AUG 25 2016

LAZ001-252230-
CADDO LA-
450 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CADDO PARISH UNTIL
530 PM CDT...

AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHREVEPORT...MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...GREENWOOD...BLANCHARD...FORBING...KEITHVILLE...
SPRING RIDGE AND CROSS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3254 9404 3261 9381 3254 9376 3254 9377
      3246 9368 3242 9366 3243 9368 3242 9369
      3241 9367 3240 9369 3239 9366 3241 9366
      3238 9365 3233 9374 3235 9377 3234 9380
      3228 9386 3225 9387 3221 9393 3220 9404
TIME...MOT...LOC 2149Z 056DEG 13KT 3250 9383

06
Special weather statement, Aug 25, 4:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
529 PM CDT THU AUG 25 2016

OKZ077-252315-
MCCURTAIN OK-
529 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCURTAIN COUNTY
UNTIL 615 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF ARKINDA...OR 11 MILES WEST OF FOREMAN...MOVING
NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAWORTH...AMERICA...BOKHOMA...MOON...TOM...HARRIS AND GOODLAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3373 9448 3367 9448 3362 9457 3365 9455
      3366 9455 3365 9459 3367 9456 3368 9459
      3366 9459 3368 9462 3367 9467 3368 9464
      3370 9464 3369 9465 3369 9473 3373 9475
      3374 9479 3378 9483 3390 9454
TIME...MOT...LOC 2229Z 154DEG 6KT 3370 9460

19
Special weather statement, Aug 25, 4:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
554 PM CDT THU AUG 25 2016

LAZ001-010-252345-
DE SOTO LA-CADDO LA-
554 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN CADDO AND
NORTHERN DE SOTO PARISHES UNTIL 645 PM CDT...

AT 552 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF STONEWALL...OR 10 MILES NORTH OF
MANSFIELD...MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...MANSFIELD...STONEWALL...SOUTH MANSFIELD...KEACHI...
GRAND CANE...GLOSTER...REEDS STORE...FORBING...ROBSON...KEITHVILLE...
FRIERSON...CARMEL...KICKAPOO AND KINGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3230 9399 3242 9368 3241 9367 3240 9369
      3239 9368 3239 9366 3240 9367 3241 9366
      3224 9359 3224 9361 3221 9360 3220 9358
      3209 9353 3199 9376
TIME...MOT...LOC 2252Z 154DEG 6KT 3218 9373

19

The radar

The Shreveport radar (KSHV), 11 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Caddo

When
August 25, 5:00 PM CST to 8:00 PM CST
Where
Caddo County, 1.66 mi ESE of Shreveport to 1.39 mi NNW of Dixie Gardens
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.473, -93.723

At least one motorist required a high water rescue on Youree Drive due to flash flooding. The Shreveport Fire Department blocked off Youree Drive near Arthur Ave. due to flooding. Many of the side streets off of Youree Drive were flooded with one to two feet of water.

Flash Flood, Caddo

When
August 25, 5:30 PM CST to 8:00 PM CST
Where
Caddo County, 2.12 mi E of Shreveport to 2.19 mi ENE of Shreveport
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.482, -93.714

A few cars were stalled out in high water near Shreveport-Barksdale Highway and Knight Street. A truck became submerged in a ditch along Shreveport-Barksdale Highway. Fortunately, the two occupants in the vehicle were able to escape safely.

Flash Flood, Caddo

When
August 25, 5:30 PM CST to 8:00 PM CST
Where
Caddo County, 1.62 mi NNW of Dixie Gardens to 1.39 mi N of Dixie Gardens
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.472, -93.709

Water was almost waist deep near the intersection of Reily Lane and Captain Shreve Drive. The water was at least 2 feet deep on East Preston Road. Reports via pictures from the KTBS-TV Facebook page.

Flash Flood, Caddo

When
August 25, 5:30 PM CST to 8:00 PM CST
Where
Caddo County, 1.16 mi SSW of Shreveport Downtown to 1.23 mi SSW of Shreveport Downtown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.514, -93.757

North Caddo Street near Common Street was closed due to flooding. Report via picture from the KTBS-TV Facebook page.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646297, 646298, 646299, 646301.